Iowa, 2008

Flooding in Iowa, July 18 to 24, 2008

July 18 to 24, 2008 · NWS DMX · 2 events in 2 counties and zones

Thunderstorms continued nearly every day of the month at some point in the state. Heavy rainfall in the South Skunk and Chariton River basins caused some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms continued nearly every day of the month at some point in the state. Heavy rainfall in the South Skunk and Chariton River basins caused some minor flooding. Little damage occurred due to the river flooding and it was more of an inconvenience than a major problem. This rainfall was the beginning of what would become another significant flood event later in the month. The heaviest rainfall was in Brooklyn, with 4.21 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 18, 5:45 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 18, 5:45 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CDT FRI JUL 18 2008

.UPDATED 18/12Z AVIATION DISCUSSION.

.DISCUSSION...
COMPLEX THAT MOVED ACRS IA LAST EVE INTO THE ERY MRNG HRS...LEAVING
2 TO 5 INCHES OVER THE NRN AND ERN CWA IN ITS WAKE HAS PRETTY MUCH
DISPTD AND BECME STNRY ACRS THE S.  WILL SEE THAT CONT FOR A WHILE
WITH PCPN SPRDG AGAIN AS HEATING GETS UNDER WAY.  MAIN FEAT WILL BE
THE S/WV MOVG INTO THE CENTRAL U.S. TNGT WITH WAVE LFTG ALONG FNTL
BNDRY. EXPECT WDSPRD TSRA DVLPMT WITH INC LLJ TNGT AND WILL GO WITH
A FFA EAST OF I-35 AND S OF I-80 WHERE SIG RAFL OCCURRED LAST NGT.
FEEL THE REST OF THE AREA WILL BE ABLE TO TAKE DECENT RAFL JUST AS
THE FFA AREA DID LAST NIGHT WITH RELATIVELY LITTLE PROB.  FNTL BNDRY
REMAINS IN THE AREA AND THUS THE CHCS FOR PCPN CONT INT THE FIRST
PART OF NEXT WEEK.  SVR WX IS A POTENTIAL EACH DAY THRU MON BFR
THINGS FINALLY MOVE OUT OF THE AREA.  SHUD SEE A FEW DAY BRK BFR
NEXT WX SYS LATER NXT WEEK.

&&

.AVIATION...18/12Z
FRONT CONTINUES OVER THE AREA WITH LEFTOVER RAINS AND ISO THUNDER
FAR SOUTHEAST. WEAK WAVE TO LIFT NORTHEAST TODAY WITH BETTER CHANCES
FOR CONVECTION THIS AFTERNOON NORTH TO INTERSTATE 80. LATER THIS
AFTERNOON AND EVENING STRONGER MID LEVEL WAVE TO TRACK NORTHEAST
WITH GENERAL THUNDER ACROSS AREA. LIKELY TO SEE MVFR CIGS AND LOWER
VSBYS WITH SCT TO NUM THUNDER AFT 05Z THRU 12Z SAT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH MOST OF IOWA
EAST OF INTERSTATE 30 AND SOUTH OF INTERSTATE 80 FROM 23Z/18-11Z/19.

&&

LONG TERM...MS JUL 08
SHORT TERM/AVIATION...REV
Hazardous weather outlook, Jul 18, 4:33 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT FRI JUL 18 2008

IAZ004>007-015>017-023>028-033>039-044>050-191045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
533 AM CDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD NORTH THIS AFTERNOON INTO
TONIGHT. THERE IS LITTLE RISK OF SEVERE WEATHER...HOWEVER AN
ISOLATED STORM MAY PRODUCE HIGH WINDS AND PENNY SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS SATURDAY
THROUGH NEXT THURSDAY. SEVERE STORMS ARE POSSIBLE SATURDAY
NIGHT...AND AGAIN LATE SUNDAY AND SUNDAY NIGHT. BEYOND THAT...IT
IS TO EARLY TO DETERMINE THE SEVERE POTENTIAL ACCURATELY. THE MAIN
SEVERE WEATHER THREATS WILL BE FOR LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BOTH SATURDAY AND SUNDAY LATE
AFTERNOON AND EVENING.

IAZ057>062-070>075-081>086-092>097-191045-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
533 AM CDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND SOUTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS OVER FAR SOUTHERN WILL SPREAD NORTH DURING THE DAY
AND BECOME WIDESPREAD TONIGHT. THERE IS ONLY A SMALL CHANCE FOR
ANY SEVERE WEATHER...HOWEVER AN ISOLATED STORM MAY PRODUCE PENNY
SIZE HAIL OR HIGH WINDS.  HEAVY RAINFALL IS A THREAT. WIDESPREAD
RAINFALL AMOUNTS OF AROUND AN INCH ARE EXPECTED THIS AFTERNOON
THROUGH TONIGHT...WITH SPOTTY AMOUNTS OF UP TO 4 INCHES POSSIBLE.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF IOWA FROM
INTERSTATE 35 EAST. SEE HTTP://WEATHER.GOV/DESMOINES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS SATURDAY
THROUGH NEXT THURSDAY. SEVERE STORMS ARE POSSIBLE SATURDAY
NIGHT...AND AGAIN LATE SUNDAY AND SUNDAY NIGHT. BEYOND THAT...IT
IS TO EARLY TO DETERMINE THE SEVERE POTENTIAL ACCURATELY. THE MAIN
SEVERE WEATHER THREATS WILL BE FOR LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...HOWEVER RAINFALL
REPORTS WOULD BE APPRECIATED.  SPOTTER ACTIVATION MAY BE NEEDED
BOTH SATURDAY AND SUNDAY LATE AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lucas

When
July 18, 10:02 AM CST to July 19, 11:10 AM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Mahaska

When
July 20, 12:07 PM CST to July 24, 12:30 AM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111904, 111905.